Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 20, 2004, 8:15 PM MDT for Roosevelt County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 8:15 PM MDT (02:15 UTC)
- Expired
- Jul 20, 2004, 10:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Roosevelt County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1798 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 210219 FFWABQ NMC041-210415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 815 PM MDT TUE JUL 20 2004 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AND NORTHERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 1015 PM MDT * AT 815 PM MDT...SKYWARN SPOTTERS REPORTED VERY HEAVY RAIN AND FLASH FLOODING THROUGHOUT NORTHERN ROOSEVELT COUNTY INCLUDING AREAS IN AND AROUND PORTALES...ALONG STATE ROAD 2 0 6 BETWEEN PORTALES AND DORA AND ALONG HIGHWAY 70 FROM JUST NORTHEAST OF ELIDA TO THE ROOSEVELT CURRY COUNTY LINES. NEAR ZERO VISIBILIITES HAVE BEEN REPORTED BY LAW ENFORCEMENT. THE HEAVY RAIN WAS MOVING SLOWLY TOWARD THE SOUTHEAST AT 10 TO 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE ARCH DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. LAT...LON 3430 10371 3396 10378 3394 10304 3430 10305 $$ KJ
3 follow-up statements
000 WGUS75 KABQ 210252 FFSABQ NMC041-210415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 852 PM MDT TUE JUL 20 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL AND NORTHERN ROOSEVELT COUNTY UNTIL 1015 PM MDT... AT 845 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL POUNDING PARTS OF CENTRAL AND NORTHERN ROOSEVELT COUNTY. RAINFALL RATES AVERAGING 1 TO 2 INCHES PER HOUR ARE LIKELY. SINCE 730 PM...BETWEEN 3 AND 4 INCHES OF RAIN HAS LIKELY FALLEN ALONG STATE ROAD 206 BETWEEN PORTALES TO DORA...EXTENDING EASTWARD TO THE TEXAS STATE LINE. AREAS BETWEEN ROGERS AND ARCH HAVE BEEN ESPECIALLY HARD HIT. LAW ENFORCEMENT OFFICIALS HAVE REPORTED WIDESPREAD FLASH FLOODING THROUGHOUT THE REGION AND TRAVEL IS STRONGLY DISCOURAGED...ESPECIALLY ON STATE ROADS 202...88...235 AND 206 IN NORTHEAST ROOSEVELT COUNTY. THIS IS A POTENTIALLY DANGEROUS FLASH FLOOD SITUATION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ KJ
000 WGUS75 KABQ 210309 FFSABQ NMC041-210400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 908 PM MDT TUE JUL 20 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL AND NORTHERN ROOSEVELT COUNTY UNTIL 1015 PM MDT... AT 857 PM...A SKYWARN SPOTTER 2 MILES SOUTHWEST OF PORTALES REPORTED ONE INCH OF RAIN IN 50 MINUTES AND FLASH FLOODING. AT 858 PM...LAW ENFORCEMENT OFFICIALS REPORTED 4 FEET OF WATER COVERING STATE ROAD 206 WITH STRANDED VEHICLES BETWEEN PORTALES AND DORA. STATE ROAD 206 HAS BEEN CLOSED BETWEEN PORTALES AND TATUM. AT 905 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST RAINS OVER EASTERN ROOSEVELT COUNTY BETWEEN PEP...ROGERS AND ARCH. ADDITIONAL FLASH FLOODING IS EXPECTED. THIS IS A POTENTIALLY DANGEROUS FLASH FLOOD SITUATION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ KJ
000 WGUS75 KABQ 210346 FFSABQ NMC041-210415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 946 PM MDT TUE JUL 20 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL AND NORTHERN ROOSEVELT COUNTY UNTIL 1015 PM MDT... AT 940 PM...STATE POLICE CONTINUED TO REPORT THAT SEVERAL FEET OF WATER WAS COVERING STATE ROAD 206 WITH STRANDED VEHICLES BETWEEN PORTALES AND DORA. THAT HIGHWAY REMAINS CLOSED IN ROOSEVELT COUNTY. MANY AREAS THROUGHOUT CENTRAL AND NORTHERN ROOSEVELT COUNTY HAVE LIKELY RECEIVED 2 TO 4 INCHES OF RAIN SINCE 730 PM WITH ISOLATED HEAVIER AMOUNTS JUST SOUTHEAST OF PORTALES AND NEAR ROGERS ALONG STATE ROAD 235...PARTS OF WHICH MAY ALSO BE UNDER WATER. WITHIN THE PAST HOUR...THE HEAVIEST RAINS HAVE FALLEN IN AND AROUND ROGERS. THIS IS A DANGEROUS FLASH FLOOD SITUATION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:00 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 3:00 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT TUE JUL 20 2004 .DISCUSSION...500 MB HIGH WOBBLING AROUND THE CENTRAL NM/AZ BORDER WILL RESULT IN A BASICALLY NORTH TO SOUTH STEERING FLOW THROUGH WEDNESDAY WITH AFTERNOON AND EVENING CONVECTION FAVORING CENTRAL AREAS. SIMULTANEOUSLY...SHORT WAVES EMBEDDED IN THE EASTERN PERIFERY OF THE RIDGE WILL SWEEP EASTERN AREAS...GIVING EASTERN AREAS SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. HOWEVER...THE PROXIMITY OF THE HIGH SHOULD RESULT IN LESS CONVECTION IN THE WEST. LOW LEVEL OUTFLOW FROM CONVECTION JUST EAST OF THE CENTRAL MOUNTAINS COULD CAUSE BREEZY TO WINDY EVENINGS BELOW CANYONS IN THE RIO GRANDE VALLEY TONIGHT AND WEDNESDAY NIGHT. BY LATE THURSDAY...THE HIGH WILL SHIFT TOWARD NORTHERN ARIZONA WITH A STEERING FLOW FOR CONVECTION MORE FROM NORTHEAST TO SOUTHWEST...WHICH WILL GIVE THE ENTIRE AREA SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. CONVECTION MAY LINGER INTO THE LATE NIGHT HOURS A FEW TIMES THIS WEEK CENTRAL AND EAST AS SHORT WAVES ROTATE AROUND THE PERIFERY OF THE RIDGE AND KEEP THE ATMOSPHERE UNSTABLE. THURSDAY NIGHT...THE HIGH/S MIGRATION TO NORTHERN ARIZONA WILL ALLOW A RELATIVELY STRONG BACK DOOR COOL FRONT INTO THE STATE WITH REINFORCING SHOTS OF COOL AND MOISTE AIR POTENTIALLY ARRIVING THROUGH THE BACK DOOR SATURDAY MORNING AND SUNDAY MORNING. IF THIS SCENARIO FOLLOWS THE SCHEDULE GFS CONTINUES TO DEPICT...LOOK FOR AN ACTIVE CONVECTIVE PATTERN FRIDAY THROUGH SUNDAY. GFS CURRENTLY INDICATES FINGERS OF THE POLAR JET WILL DIP INTO THE NORTHEAST...AROUND A DEEP UPPER LOW IN THE CENTRAL US...ON SATURDAY AND SUNDAY HELPING TO PRODUCE ENOUGH SHEAR FOR THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN MAINLY IN THE EAST. THE LAST TWO SHIFTS LOWERED TEMPS ACROSS THE AREA LATE THIS WEEK AND EARLY THIS WEEKEND. WE MAY LOWER TEMPS FURTHER AND INCREASE SKY COVER AND POPS IF UPCOMING MODEL RUNS CONTINUE WITH THIS STORMY SCENARIO. DLC && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 064/095 063/095 064 44111 GALLUP.................... 052/090 054/090 056 44211 GRANTS.................... 054/092 055/089 056 44211 GLENWOOD.................. 061/096 067/093 065 44212 CHAMA..................... 048/081 049/079 048 44333 LOS ALAMOS................ 054/086 056/083 055 44323 RED RIVER................. 046/075 043/074 043 44333 TAOS...................... 052/085 052/084 053 44323 SANTA FE.................. 056/089 057/087 056 44323 SANTA FE AIRPORT.......... 058/090 059/088 058 44323 ESPANOLA.................. 059/091 059/090 058 44323 ALBUQUERQUE HEIGHTS....... 068/094 069/092 067 44323 ALBUQUERQUE VALLEY........ 067/095 068/093 066 44323 ALBUQUERQUE FOOTHILLS..... 066/091 067/089 065 44323 ALBUQUERQUE WEST MESA..... 067/093 068/091 066 44323 SOCORRO................... 067/094 068/093 065 44313 SANDIA PARK/CEDAR CREST... 060/085 062/083 060 44333 MORIARTY/ESTANCIA......... 055/091 057/089 055 44433 CARRIZOZO................. 062/089 062/089 061 44323 RUIDOSO................... 058/080 058/081 056 44433 RATON..................... 057/085 055/084 053 44433 LAS VEGAS................. 057/085 056/083 052 44433 ROY....................... 060/086 059/085 055 44433 CLAYTON................... 064/090 063/088 059 44333 SANTA ROSA................ 065/092 064/092 062 44323 TUCUMCARI................. 067/092 067/091 063 44323 FORT SUMNER............... 067/094 067/093 064 44323 CLOVIS.................... 065/091 066/089 063 44323 PORTALES.................. 065/092 066/090 063 44323 ROSWELL................... 073/095 074/093 068 44323 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 44
Hazardous weather outlook, Jul 20, 6:00 AM MDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT TUE JUL 20 2004 NMZ001>021-026-211200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER NORTHERN AND CENTRAL NEW MEXICO THIS AFTERNOON THROUGH THE EVENING HOURS. THE BEST THREAT FOR ACTIVITY WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL...CAUSING MINOR FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER NORTHERN AND CENTRAL NEW MEXICO DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY. THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. A SURFACE FRONT WILL PUSH THROUGH THE EASTERN PLAINS OF NEW MEXICO THURSDAY AFTERNOON AND FRIDAY. THIS WILL INCREASE THE THREAT FOR PRECIPITATION...POSSIBLY HEAVY AT TIMES. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 46/DPORTER
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:25 PM MDT | Flash Flood Warning | ABQ | Curry | 80 min |
| Jul 20, 7:39 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 36 min |
| Jul 20, 10:15 PM MDT | Flash Flood Warning | ABQ | Roosevelt | 90 min |
| Jul 21, 4:12 PM MDT | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Jul 21, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 60 min |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.